Winter Storm, Emmet
- When
- April 3, 4:00 AM CST to April 4, 12:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A surface low pressure system ejected off of the Rockies and into SE Colorado late on April 2nd and began an eastward track across southern Kansas and central Missouri. With Iowa firmly north of the surface low, concerns revolved around cold air and snowfall potential with the deformation band on the back side of the surface low followed by a quick hitting shortwave.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low pressure system ejected off of the Rockies and into SE Colorado late on April 2nd and began an eastward track across southern Kansas and central Missouri. With Iowa firmly north of the surface low, concerns revolved around cold air and snowfall potential with the deformation band on the back side of the surface low followed by a quick hitting shortwave. As the event unfolded throughout April 3rd, northern Iowa found itself within the best environment to see periods of heavy snowfall. By the end of the event, a few spots in northern Iowa saw up to around 8 inches of heavy snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 3, 3:12 AM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 412 AM CDT Tue Apr 3 2018 .SHORT TERM.../Today through Tonight/ Issued at 412 AM CDT Tue Apr 3 2018 An intense PV anomaly continues to progress east across Wyoming and into western South Dakota and Nebraska early this morning. The associated surface low pressure is currently over south central Kansas with a warm front extending east into central Missouri. Iowa remains in the cold sector with winds beginning to become northeasterly as the low approaches. Areas of fog and drizzle over central and southern Iowa where the low levels have saturated. Some trace amounts of ice accumulations on elevated surfaces where temperatures are hovering around freezing otherwise any icing on roadways thus far have been limited to far southwest Iowa where some snow occurred on Saturday. A band of snow has developed over northwest Iowa in response to some theta-e advection in addition to the initial kinematic forcing arriving ahead of the upper level PV anomaly. This band is oriented to clip the far northwest forecast area. Visibilities in snowfall within the heaviest portion of that band have been in the one quarter to three quarters mile range. The previous snowfall forecast is generally on track though maybe a slight shift to the north with the heaviest amounts near the Iowa/Minnesota border and northward. Have reduced snow ratios especially this afternoon due to wind fragmentation once the northwest winds increase. Still expecting 4 to 6 inches in the warning area with locally 7 inches possible. The 2 to 4 inch line will mainly be between the Highway 3 and Highway 20 corridor with the 2 inch line angling toward Carroll and Denison. Still expect strong and gusty winds this afternoon with gusts over 40 mph possible. For this reason, added Crawford and Carroll counties to the Winter Weather Advisory with the potential for 2 inches of snow then subsequent blowing snow. As alluded to yesterday, the heaviest snowfall rates will not coincide with the strongest winds which should prevent blizzard conditions but something to watch yet this afternoon over the north. A bit more tricky forecast south. There will be the initial drizzle and localized ice this morning followed by the potential for convective snow showers or horizontal convective rolls this afternoon with some modest instability developing. Currently forecast has less than an inch of snow through this area. Have added a Wind Advisory south of the winter headlines and along and west of Interstate 35. It is possible that this area would need to be transitioned to winter headlines if the snow showers become more vigorous than currently forecast. Localized higher wind gusts would accompany and snow showers and could cause brief periods with visibilities less than one quarter mile. The precipitation will gradually end this evening followed by cold conditions as skies clear. Overnight lows in the single digits are expected north along with wind chill values of 5 to 10 below zero by morning. .LONG TERM.../Wednesday through Monday/ Issued at 412 AM CDT Tue Apr 3 2018 At 500 mb, Iowa will remain beneath fairly uneventful west northwesterly flow aloft through Saturday night. A shortwave impulse moving through this flow will cross Iowa around Friday, pushing a pronounced cold front through with it. We may see some sprinkles or flurries ahead of the front, late Wednesday night into Friday morning, but low-level dry air will significantly limit this potential and the official forecast remains dry at this time. Any light precipitation that may occur would likely be localized and of no impact. On Thursday our southern counties could see decent warming with temperatures rebounding into the lower 50s, but the frontal boundary will then surge through in the afternoon and evening. As the primary 500 mb vorticity maximum swings across the region on Friday it will push a broad swath of light precipitation southward over the High Plains and toward Kansas and Missouri, scraping our southwest counties with some light snow around Friday morning. However, at this time it appears any accumulation in this area would be light, likely an inch or less. Overall Wednesday through Saturday will be cool and dry, excepting the modest warming in the south on Thursday and the light snow chances in the southwest early Friday. On Saturday a pronounced 500 mb trough will push ashore over the Pacific U.S. coast, and subsequently will move quite progressively eastward toward the central U.S. The GFS/EC/GEM are fairly consistent in their depiction of the sharp mid-level trough and associated vorticity digging a bit as the system emerges from the Rockies, and moving over Iowa on Sunday into Sunday night, with the proverbial comma head of vorticity drifting over on Monday. In this scenario we will likely see a broad but progressive swath of precipitation moving west to east across most or all of Iowa on Sunday into Sunday night, then lighter precipitation affecting at least the northeast half of the state on Monday. This will keep things cloudy and cool during that time frame, with precipitation type still in question. It appears probable that the bulk of the QPF, with the leading wave on Sunday, will fall as rain across at least the southern half of the CWA, but may be snow or mixed with snow at times in the north. Then on Sunday night into Monday morning as temperatures cool both in the lower levels and aloft, we should see a switch to snow. All in all this will make for a cold and gloomy couple of days, and we could see some snow impacts at times in our northern and northeastern counties, but confidence in thermal fields is not inspiring at this range. Finally, and this is well beyond the current 7-day forecast range, but in the interests of optimism it should be noted that the far extended model solutions for the steering pattern unanimously depict weak ridging moving over the Midwest in the latter part of next week, giving us hope for some degree of Springlike warming before mid- April. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday evening/ Issued at 1202 AM CDT Tue Apr 3 2018 CIGS down to LIFR at most sites and will be for much of the forecast period. Snow to move into the north late tonight and continue through the forecast period. Drizzle to freezing drizzle expected tonight with little icing expected except on elevated surfaces. Winds to become northwest Tuesday afternoon and increase to become very gusty late Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM this afternoon to 9 PM CDT this evening for IAZ046>048-057>060-070>073-081>083-092>094. Winter Storm Warning until 1 AM CDT Wednesday for IAZ004>007- 015>017. Winter Weather Advisory until 1 AM CDT Wednesday for IAZ023>028- 033>039-044-045. && SHORT TERM...Donavon LONG TERM...Lee AVIATION...Beerends
Hazardous Weather Outlook National Weather Service Des Moines IA 431 AM CDT Tue Apr 3 2018 IAZ004>007-015>017-041100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 431 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A winter storm warning is in effect through this evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ023>028-033>039-044-045-041100- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll- 431 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A winter weather advisory is in effect through this evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ046>048-057>060-070>073-081>083-092>094-041100- Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison- Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- 431 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A wind advisory is in effect this afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ049-050-061-062-074-075-084>086-095>097-041100- Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- 431 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Northwest winds of 20 to 25 mph with higher gusts are forecast by late in the day. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lee
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748509, 748510, 748511, 748512, 748513, 748514, 751409.